Arkansas, 2021Damaging Wind in Arkansas, July 31, 2021
July 31, 2021 · NWS LZK · 1 event in 1 county or zone
As the month ended, high pressure was set to relocate to the western states and away from Arkansas. This allowed one last cold front to slide this way from the north.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As the month ended, high pressure was set to relocate to the western states and away from Arkansas. This allowed one last cold front to slide this way from the north. During the evening of the 31st, scattered thunderstorms formed near the Missouri border close to the front.
One storm became severe, and produced winds strong enough to destroy a metal carport and topple trees. This was far from the pounding (from damaging wind/isolated tornadoes) states to the north/east endured in recent days.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 31, 5:36 PM CST, 3 hours 39 minutes earlier.
Area forecast discussion, Jul 31, 5:36 PM CST, 3 hours 39 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Little Rock AR
636 PM CDT Sat Jul 31 2021
.UPDATE...
Updated to include the 00Z aviation discussion.
&&
.AVIATION...
As a front crosses N to S tonight into Sun, SHRA/TSRA will
increase with the highest confidence of terminal impacts
by 01/09Z at HRO/BPK and between 01/18-20Z elsewhere. Uncertainty
in coverage and restrictions increases for central terminals,
although MVFR to brief IFR will be possible areawide. Wind shifts
N/NE behind the front with some improvement to cigs near the end
of the period.
&&
.PREV DISCUSSION...(ISSUED 238 PM CDT Sat Jul 31 2021)
SHORT TERM...Tonight Through Monday Night
Another blistering hot day across the Natural State, but relief is
on the way. The road for KLIT to reach 100 degrees officially is in
jeopardy given developing cloud cover and brief shift to
northwesterly winds this afternoon. Heat index values will continue
to persist over the 100 degree mark and 105 degree mark in many
locations across the CWA warranting the continuation of the Heat
Advisory this afternoon. Pop chances remain low reserved for the far
northern expanse of the state.
Tonight/Sunday... the upper level ridge will drop SW allowing a cold
front to begin its progression into the state. With its progression
tonight and into the day on Sunday Pop chances will increase ahead
and along the frontal boundary. Sunday morning locations north of
the I-40 corridor should expect showers and thunderstorms with a
trajectory of showers and thunderstorms to reach the middle portions
of the state (including the Little Rock metro) from noon into the
afternoon hours... A Heat Advisory may need to remain for the far
southern counties of the area as the front is not projected to make
it to the highway 278 corridor in southern Arkansas before the max
heating of the day. Sunday high temperatures will be in the 80's for
areas along and behind the front (northern/central Arkansas), while
mid to upper 90's can be expected ahead of the front (southern
Arkansas).
Sunday Night... the front continues its progress finally into
southern portions of the state with pops decreasing for areas in
northern and central Arkansas and increasing pops for locations in
southern Arkansas throughout the night. Expect low temperatures into
the mid 60's/upper 60's in the northern/central portions of the
state and low temperatures remaining in the 70's in the southern
part of the state.
Monday... temperatures peak into the 80's across the state as areas
behind the frontal boundary see drier air and clearing skies
prevail. Afternoon convection is possible, but will remain isolated
in nature. Overall pop chances remain low.
Monday Night... temperatures with clear skies fall into the mid to
upper 60's across the state. Pop chances will remain significantly
low.
LONG TERM...Tuesday Through Saturday
Good news for the long term fcst with below normal temps through the
middle of next week over the Natural State. Robust H500 ridging that
wl have dominated the Cntrl US over the past week wl have
retrograded over the Desert S/W and hgt falls wl be present across
the Upper Midwest/Great Lakes. As troughing digs into the lower MS
river valley region, weak N/Wrly flow aloft wl overspread the FA.
At the sfc, high pressure wl remain over the Upper Midwest under
upper forcing for descent, w/ the residual airmass from the weekend
FROPA in place over the state. N/Erly sfc winds wl gift slightly
drier and much less oppressive air to the state, and highs through
the first half of next week wl stay below normal in the mid to upper
80s. Given upper forcing for descent overspreading the Cntrl US and
sfc high pressure to the N, PoPs wl stay below Chc through much of
the PD for most locations, w/ dry and cooler condns the main topics
of discussion.
By the end of the week, troughing over the Upper Midwest is
anticipated to begin filling in, and flow overall de-amplifying. A
return to more zonal flow wl favor Srly winds returning to the
region and temps beginning to warm to near normal values once more.
&&
.LZK Watches/Warnings/Advisories...
Heat Advisory until 8 PM CDT this evening FOR Arkansas-Baxter-
Boone-Bradley-Calhoun-Clark-Cleburne-Cleveland-Conway-Dallas-
Desha-Drew-Faulkner-Fulton-Garland-Grant-Hot Spring-Independence-
Izard-Jackson-Jefferson-Johnson-Lawrence-Lincoln-Logan-Lonoke-
Marion-Monroe-Montgomery-Newton-Ouachita-Perry-Pike-Polk-Pope-
Prairie-Pulaski-Randolph-Saline-Scott-Searcy-Sharp-Stone-Van
Buren-White-Woodruff-Yell.
Heat Advisory from 1 PM to 7 PM CDT Sunday FOR Bradley-Calhoun-
Clark-Cleveland-Dallas-Desha-Drew-Hot Spring-Lincoln-Ouachita-
Pike.
&&
Aviation...DTC
Hazardous weather outlook, Jul 31, 1:17 PM CST, 7 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
217 PM CDT Sat Jul 31 2021
ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-011000-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
307 AM CDT Sat Jul 31 2021
This Hazardous Weather Outlook is for a Large Part of Arkansas.
.DAY ONE...Today and Tonight
Heat index values remain above 100 to 105 degrees at most locations
Saturday afternoon, with the potential for some locations to reach
110 degrees. Expect these heat index values to drop below 105
degrees by this evening.
Isolated to scattered thunderstorms remain possible over the north
and northeast portions of the state this evening through the
overnight hours. While a strong storm could be seen...the overall
threat for seeing severe weather is low. Some gusty winds and
locally heavy rainfall will be possible with the strongest storms.
.DAYS TWO THROUGH SEVEN...Sunday Through Friday
A cold front will enter northern Arkansas early Sunday morning into
early Monday. Thunderstorm chances will increase across northern
Arkansas through Sunday morning...with coverage of rain chances
shifting south to the central and southern portions of the state
Sunday night through Monday. For now...the overall threat for severe
weather is low...but an isolated strong storm will still be
possible. Beyond Monday...the threat for hazardous weather will
become low.
.Spotter Information Statement...
Spotter activation will not be needed.
&&
Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.
232/234
In the hours before
Special weather statement, Jul 31, 8:27 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Little Rock AR
927 PM CDT Sat Jul 31 2021
ARZ005>007-015-017-010300-
Baxter AR-Lawrence AR-Sharp AR-Fulton AR-Izard AR-
927 PM CDT Sat Jul 31 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN IZARD...NORTHEASTERN
BAXTER...FULTON...WEST CENTRAL LAWRENCE AND CENTRAL SHARP COUNTIES
UNTIL 1000 PM CDT...
At 927 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Mammoth Spring to 7 miles
southeast of Gainesville. Movement was southeast at 50 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Cherokee Village... Melbourne...
Salem in Fulton County... Ash Flat...
Horseshoe Bend... Calico Rock...
Highland in Sharp County... Hardy...
Oxford... Viola...
Pineville... Franklin...
Ballard... Bexar...
Flint Springs... Ott...
Sturkie... Wideman...
Byron... Rodney...
LAT...LON 3605 9118 3608 9211 3650 9241 3650 9165
TIME...MOT...LOC 0227Z 308DEG 43KT 3651 9169 3651 9234
230
Special weather statement, Jul 31, 8:59 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Little Rock AR
959 PM CDT Sat Jul 31 2021
ARZ006>008-015-017-010345-
Lawrence AR-Randolph AR-Sharp AR-Fulton AR-Izard AR-
959 PM CDT Sat Jul 31 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANDOLPH...
NORTHEASTERN IZARD...EASTERN FULTON...NORTHWESTERN LAWRENCE AND SHARP
COUNTIES UNTIL 1045 PM CDT...
At 959 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cherokee Village, moving east at 35 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Cherokee Village... Ash Flat...
Horseshoe Bend... Highland in Sharp County...
Hardy... Ravenden...
Ravenden Springs... Ballard...
Dalton... Smithville...
Williford... Agnos...
Armstrong... Heart...
Fryatt... Kittle...
Wirth... Saddle...
Nelsonville... Sitka...
LAT...LON 3625 9180 3648 9167 3643 9114 3600 9135
TIME...MOT...LOC 0259Z 291DEG 32KT 3633 9166
230
Thunderstorm Wind, Sharp
- When
- July 31, 9:15 PM CST
- Where
- Sharp County, 0.89 mi NW of Ash Flat
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 36.230, -91.610
Damaging winds destroyed a metal carport and caused sporadic damage, including tree damage, in the city of Ash Flat. The time was estimated from radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Debris Flows in Colorado, July 31, 2021$25 million · 6 events
- Flash Flooding in Arizona, July 31, 20211 death · 2 events
- Flash Flooding and Damaging Winds in Tennessee, July 31, 2021$552,000 · 61 kt wind · 20 events
- Hail and Damaging Winds in Missouri, July 31, 2021$40,000 · 1 in hail · 17 events
- Flash Flooding in Colorado, July 31, 2021$40,000 · 4 events
- Flash Flooding in New Mexico, July 31, 2021$40,000 · 2 events
- Flash Flooding and Heavy Rain in Colorado, July 31, 202123 events
- Flash Flood in Wyoming, July 31, 2021$25,000 · 1 event
- Lightning Strike in Colorado, July 31, 20212 injured · 1 event
- Lightning Strike in Missouri, July 31, 20212 injured · 1 event
- Tornado and Flash Flood in Missouri, July 31, 2021$20,000 · EF0 · 2 events
- Strong Wind in Washington, July 31, 2021$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964821.